Statement from Steve Shope, Executive Director of Project Bald Eagle, Regional Opioid Coalition Alliance:
The rash of overdoses in our communities yesterday is yet another reminder of the importance of opioid education and naloxone training for our citizens, employers and schools. While it has not yet been confirmed that all of these were opioid overdoses, it is highly probable.
Project Bald Eagle has been raising awareness about the increase in fentanyl-laced heroin and other counterfeit drugs containing fentanyl. Our coalition members in other counties have been reporting these occurrences as well.
Because fentanyl is substantially more potent than heroin, its use often results in an overdose. Responding to a fentanyl overdose can be more problematic as the powerful synthetic opioid can be more resistant to naloxone, often requiring several doses of the life-saving drug to revive a person.
It is important for the community health of our county that we continue this conversation as the problem evolves and presents new dangers to our residents. The danger of fentanyl overdose is not exclusive to heroin addicts. The DEA has reported that a variety of drugs ranging from bath salts to oxycodone are being counterfeited with fentanyl being the only active ingredient present.
Public education on this epidemic is needed now more than ever.
Steve Murphy Shope